Alert archive / Washington / Small Craft Advisories in 2021
Small Craft Advisory 134, NWS Seattle, WA
NWS Seattle, WA issued this small craft advisory at Jun 27, 2021, 8:41 AM PDT. It took effect at Jun 27, 2021, 4:00 PM PDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2021, 8:41 AM PDT (15:41 UTC)
- In effect from
- Jun 27, 2021, 4:00 PM PDT
- Expired
- Jun 27, 2021, 11:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
185 WHUS76 KSEW 271541 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 841 AM PDT Sun Jun 27 2021 PZZ150-153-272345- /O.NEW.KSEW.SC.Y.0134.210627T2300Z-210628T0600Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- 841 AM PDT Sun Jun 27 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...North winds 15 to 25 kt. * WHERE...Coastal Waters From Cape Flattery To James Island Out 10 Nm and Coastal Waters From James Island To Point Grenville Out 10 Nm. * WHEN...From 4 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
2 follow-up statements
954 WHUS76 KSEW 272125 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 225 PM PDT Sun Jun 27 2021 PZZ150-153-280530- /O.CON.KSEW.SC.Y.0134.210627T2300Z-210628T0600Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- 225 PM PDT Sun Jun 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...North winds 15 to 25 kt. * WHERE...Coastal Waters From Cape Flattery To James Island Out 10 Nm and Coastal Waters From James Island To Point Grenville Out 10 Nm. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-132-280530- /O.NEW.KSEW.GL.A.0031.210629T0100Z-210629T1600Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 225 PM PDT Sun Jun 27 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...West winds 25 to 35 kt possible. * WHERE...Central U. S. Waters Strait Of Juan De Fuca and East Entrance U. S. Waters Strait Of Juan De Fuca. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
386 WHUS76 KSEW 280313 MWWSEW URGENT - MARINE WEATHER MESSAGE National Weather Service Seattle WA 813 PM PDT Sun Jun 27 2021 PZZ150-153-280600- /O.CON.KSEW.SC.Y.0134.000000T0000Z-210628T0600Z/ Coastal Waters From Cape Flattery To James Island Out 10 Nm- Coastal Waters From James Island To Point Grenville Out 10 Nm- 813 PM PDT Sun Jun 27 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...North winds 15 to 25 kt. * WHERE...Coastal Waters From Cape Flattery To James Island Out 10 Nm and Coastal Waters From James Island To Point Grenville Out 10 Nm. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots and/or seas 10 feet or higher are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ131-132-281115- /O.CON.KSEW.GL.A.0031.210629T0100Z-210629T1600Z/ Central U.S. Waters Strait Of Juan De Fuca- East Entrance U.S. Waters Strait Of Juan De Fuca- 813 PM PDT Sun Jun 27 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...West winds 25 to 35 kt possible. * WHERE...East Entrance U. S. Waters Strait Of Juan De Fuca and Central U. S. Waters Strait Of Juan De Fuca. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ For more information from the National Weather Service visit http://weather.gov/seattle
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this small craft advisory went out at Jun 27, 3:53 AM PDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 27, 3:53 AM PDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
353 AM PDT Sun Jun 27 2021
.SYNOPSIS...Dangerous and record-breaking heat will continue into
early next week as an anomalous ridge of high pressure remains
locked over the Pacific Northwest and Western Canada. Excessive Heat
Warnings will continue during this time, with many locations
experiencing triple digit temperatures. Onshore flow returns by mid
week, helping moderate temperatures to some degree, with the
reestablishment of broad, yet weaker ridging returning towards
the end of the week. Overall, expect temperatures well above
normal through this forecast period.
&&
.SHORT TERM /TODAY THROUGH TUESDAY/...Recent water vapor imagery
early this Sunday morning continues to reveal an extensive area of
high pressure/ridging from around the Southern California/Baja
California Coast up through the Pacific Northwest and through much
of Western Canada. Recent analyses and model guidance show the
strongest portion of this ridge centered around Washington and BC
where heights of around 597dm are noted, which continues to be
beyond impressive in this area of the country. Upstream from this
ridge lies a short wave, closed area of low pressure off the North
& Central Coast of California, with positively titled, open-wave
troughing downstream from the ridge over the central CONUS. At the
surface, latest analysis yields lingering troughing over the
interior of Western WA and Western OR, with high pressure over W
Canada in BC and Alberta extending SE into the Rockies.
Provided the analysis above, needless to say another hot (hotter
than yesterday) day is on tap for the region. The upper level ridge
is its own blocking pattern, as the open wave troughing over the
Central CONUS prevents this pattern from being termed an official
omega block. Blocking ridges can be difficult to break down and
model guidance often struggles with the duration of such
features/events. That being said, the ridge will move little if at
all from the local area today, allowing for continued strong
subsidence and compression/warming of air parcels within the
atmospheric column. This in itself plays a big role in the
extreme temperatures, however, the setup in the lower levels will
have its own implications to the forecast beginning today.
Provided such warm surface temperatures, a thermal trough will
redevelop over the area towards the Coast after the sun comes up.
With higher pressure continuing over the Rockies, the pressure
gradient will be oriented from east to west, providing the local
area with offshore flow and east winds off the Cascades. This
offshore flow pattern will also allow for continued compression
and warming of the lower level air via downsloping off the
Cascades, which will result in warmer temperatures today as
compared to yesterday. Model guidance (including deterministic and
ensemble) is in good agreement with most locations in the
interior reaching triple digits, with the current forecast showing
104 for Seattle, 107 for Olympia and around 100 for Bellingham.
Have boosted temperatures in the San Juans up a few degrees today
as yesterday's forecast ended up a bit too "cool." For places like
Friday Harbor, temperatures around 90 or in the low 90s are
possible. Given the east winds in the picture now, locations east
of Lake Washington (including Bellevue, Redmond, Enumclaw to name
a few) will experience the brunt of this additional effect, with
temperatures climbing closer to 110 degrees this afternoon.
Sunday night/tonight will be the warmest night of the week, as the
upper level ridge hardly budges and east winds off the Cascades
continue. This will provide very little relief after another
dangerously hot day. Current low temperatures range from the low to
mid 70s for most, with those locations east of Lake Washington
towards the foothills seeing the least amount of cooling with low
temps in the upper 70s to possibly close to 80!
Unfortunately, Monday still looks to be noticeably warmer for most
locations than Sunday. The ridge will have shifted ever so slightly
eastward, however, the aforementioned shortwave area of closed low
pressure off the CA Coast will be moving northwards towards the
WA/OR Coast. With evidence of low pressure near the sfc associated
with this disturbance and continued high pressure over the Rockies,
the pressure gradient will increase and result in stronger downslope
flow off the Cascades. This will result in even hotter temperatures
by Monday afternoon, with potentially 110-112 in Seattle and Olympia
and around 105 in Bellingham. Once again locations east of Lake
Washington will be affected more, with high temps around or just
above 115 possible. Model guidance is suggestive of a quick
transition to onshore flow at the Coast early Monday afternoon,
which may bring relief to those locations after a very hot morning,
however confidence is a bit low on the timing and strength of this
flow at present time.
Please continue to take this forecast very seriously and continue to
follow all calls to action, such as staying hydrated, avoiding
outdoor activity during the hottest portion of the day, and seeking
cooling centers when necessary. We will continue to post information
to our social media pages throughout the day. Refer to the fire
weather section of this AFD for more details on the extreme
temperatures in regards to fire danger.
The ridge continues to slowly nudge east into Tuesday, with the
shortwave coastal trough making better progress through the PacNW
coastal waters. This will result in better onshore flow with the
return of an overcast marine stratus deck over the Coast Tuesday
morning. Overall, the return to onshore flow and somewhat less of
the persistent ridge influence will result in high temps around 70
at the Coast and upper 80s to low 90s across the interior.
Kovacik
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...The beginning of the
long term forecast period on Wednesday will feature continued
upper level high pressure influence over the Pacific Northwest and
Northern Rockies, though much less so than previous days. In
addition, the shortwave trough lingering over the coastal waters
will help make for an even better marine push Wednesday morning-
essentially one that should bring low cloud cover to most of the
interior for a few hours in the morning. Wednesday will be the
coolest day of the week, although still quite warm with
temperatures in the low to mid 80s (upper 60s to mid 70s around
water).
Thereafter, a gradual warming trend is expected, with high
approaching 90 again towards the weekend. Ensemble guidance is
suggestive of broad ridging encompassing much of the Western US,
with a deepening trough east of the Mississippi. Although
temperatures will be nothing like the short term, it is best to
continue to plan for lingering heat related issues and impacts
for much of next week-although temperatures will be noticeably
cooler, they will still be much above normal.
Kovacik
&&
.AVIATION...VFR conditions through the period at all TAF sites. A
brief period of shallow stratus is possible at KHQM around
sunrise, but confidence in development is low. Will stick with
persistence - low CIGs did not develop there this morning.
Prevailing winds today generally out of the north at most TAF
sites at speeds around 10 knots. TAF sites in the Puget Sound
region will see occasional gusts to 20 knots at times this
afternoon. Winds at KHQM will prevail out of the WSW around 10
knots.
KSEA...VFR conditions through the period with northerly
prevailing winds increasing to around 10 knots this afternoon.
Occasional gusts to 20 knots will be possible this afternoon
during peak heating. Winds will ease late this evening, falling
below 10 knots after around 06Z.
Pullin
&&
.MARINE...An upper level trough will traverse the coastal waters
from south to north through the day Monday causing winds to shift
from northwesterly to southerly. This will coincide with the shift
of the thermally induced trough inland into the Puget Sound area
which will yield an increase in onshore winds Monday afternoon and
evening. A fairly tight pressure gradient will yield strong winds
through the Chehalis Gap, potentially yielding advisory level
winds across the Hood Canal and Puget Sound by Monday night.
Onshore flow will persist through the remainder of the week with
strong westerly nocturnal pushes down the Strait of Juan de Fuca
through the remainder of the week. Increasing pressure gradient
offshore may yield periods of advisory level winds offshore
Wednesday night through the end of the week. Offshore swells will
generally remain westerly to west-northwesterly 4 to 7 feet
through the period.
Pullin
&&
.FIRE WEATHER...Record setting heat alongside dry and unstable
conditions will continue today and into early next across the area.
Current ERC values continue to suggest that only a few zones have
reached the 90th percentile, and these zones are generally the
mountain zones (658 and 659), however zone 656 in northern WA is
also above the 90th percentile. Comparing these zones to the dry and
unstable criteria needed for a fire weather headlines, while all
zones will see widespread Haines values of 6 today, the lowest RH
values look to remain confined to the higher elevations, which
should still have decent snowpack. The snowpack will prevent
dangerous fire weather conditions, and while criteria will not be
met on a widespread level at lower elevations within these zones,
localized areas could very well experience dangerous fire weather
conditions today and Monday. Conditions will be monitored closely
by incoming shifts and it's possible that headlines may need to
be issued if conditions appear widespread enough.
Current thoughts regarding the finer fuels remain in line with
the previous shift: Regardless of ERC values, it is safe to say
that finer fuels in the area, grass and shrubs, have certainly
cured and will do so further as current heat persists. This
creates a prime environment for roadside and brush fires and as
such, drivers are highly encouraged to check and secure anything
that may be dangling from any trailers or undercarriages, as these
may create sparks. Additionally, any smokers are strongly
encouraged to extinguish and leave butts in car ashtrays, as
flinging them out the window could also lead to roadside fires.
Kovacik/18
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Excessive Heat Warning until 9 PM PDT Monday for Admiralty Inlet
Area-Bellevue and Vicinity-Bremerton and Vicinity-Cascades
of Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties-Central
Coast-East Puget Sound Lowlands-Eastern Strait of Juan de
Fuca-Everett and Vicinity-Hood Canal Area-Lower Chehalis
Valley Area-North Coast-Olympics-San Juan County-Seattle
and Vicinity-Southwest Interior-Tacoma Area-Western Skagit
County-Western Strait of Juan De Fuca-Western Whatcom
County.
PZ...None.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 2:25 PM PDT | Gale Watch | SEW | 13 hr | |
| Jun 27, 3:16 PM PDT | Red Flag Warning | SEW | King, Lewis, Pierce, Skagit, Skamania, Snohomish and 1 more | 29 hr |
Nearby
Small Craft Advisories in Washington, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.